Heat, Boyd
- When
- July 12, 11:00 AM EST to 6:00 PM EST
- Where
- Boyd forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.360, -82.688 (the zone’s center; the record gives no point)
Hot and humid conditions were felt during the afternoon of the 12th. Temperatures were in the low and mid 90s, while dew points were in the low and mid 70s.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Hot and humid conditions were felt during the afternoon of the 12th. Temperatures were in the low and mid 90s, while dew points were in the low and mid 70s. The heat index or the apparent temperature reached around 105 degrees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 12, 9:38 AM EST, 1 hour 22 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1038 AM EDT TUE JUL 12 2011
.SYNOPSIS...
A WEAK COLD FRONT PUSHES SOUTHWARD TODAY. A REINFORCING FRONT PUSHES
SOUTHWARD ON WEDNESDAY. THIS FRONT STALLS OVER SOUTHWEST
VIRGINIA...WITH MOISTURE RETURNING ON FRIDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
UPDATED...
FEW CHANGES MADE THIS MORNING...ALTHOUGH HAVE CUT OUT MUCH OF THE
POPS OVER THE NEXT COUPLE OF HOURS.
PREVIOUS DISCUSSION BELOW...
MCS AND ASSOCIATED CONVECTIVE LINE HAS CLEARED THE CWA AS OF 07Z
AS IT CONTINUES THE MARCH SOUTH. IN ITS WAKE ADDITIONAL CONVECTION
HAS BEGUN TO FIRE IN EASTERN OH AND NE KY. THESE ARE SCT IN NATURE
AN SEEMS TO BE IN RESPONSE TO FRONTAL BOUNDARY AND THETA E
GRADIENT AHEAD OF MESO HIGH BEHIND DEPARTING MCS. DESPITE A WORKED
OVER AIRMASS FROM EARLIER COMPLEXES...THESE DISCRETE CELLS ARE ON
THE STRONG SIDE...NO DOUBT AIDED IN PART BY THETA E/TROPICAL
AIRMASS. LAGGED CHC POPS BEHIND DEPARTING MCS TO ACCOUNT FOR THIS
ACTIVITY AS IT MOVES INTO WV.
SFC WINDS HAVE STAYED UP SO FAR AND EVEN THOUGH CLEARING MAY WORK IN
PREDAWN...THINK DENSE FG WILL BE HARD TO COME BY. ANY FG WILL LIFT
AFTER SUNRISE.
ATTENTION TURNS TO AFOREMENTIONED WEAK SFC FRONT...WHICH THE MODELS
HAVE INTO CENTRAL PART OF CWA BY 18Z BEFORE SAGGING SOUTH AND
BECOMING RATHER DIFFUSE BY LATE IN THE DAY. MUCH OF THE DEEP
MOISTURE WILL HAVE BEEN SHUNTED TO THE SOUTH FROM THE PRIOR MCS LAST
NIGHT. HOWEVER...ENOUGH CONVERGENCE NEAR THE SFC COMBINED WITH GOOD
THETA E ADVECTION AND STRONG HEATING SHOULD BE MORE THAN ENOUGH TO
IGNITE CONVECTION TODAY. SPC HAS SOUTHERN AREAS PAINTED IN SLGHT
RISK...MAINLY FOR DAMAGING WINDS. WITH PWATS RUNNING 1.75 TO 2
INCHES...TROPICAL DOWNPOURS A GOOD BET AGAIN TDY.
OF EQUAL IMPORTANCE IS THE HEAT AND HUMIDITY TDY. GOT BURNED
YESTERDAY WITH HIGH DWPTS IN TRI STATE AREA THAT SENT HTS INTO HEAT
ADV CRITERIA. VARIOUS COMPLICATING FACTORS TO CONSIDER REGARDING THE
DWPT/TEMP FCST TDY. OVERNIGHT MCS WAS EFFICIENT IN KNOCKING DOWN THE
DWPTS INTO THE MID AND UPR 60S AS OF 07Z. THIS WOULD BE OF SOME
CONCERN REGARDING HOW MUCH RECOVERY CAN TAKE PLACE TDY COMBINED WITH
POSSIBLE EARLY CONVECTIVE INITIATION. HOWEVER...RAINS YESTERDAY AND
OVERNIGHT SHOULD PROVIDE GOOD EVAPOTRANSPIRATION WHICH WOULD ALLOW
DWPTS TO COME UP. ALSO EXPECT POOLING AND ADVECTION OF LOW LEVEL
MOISTURE ALONG BOUNDARY AS IT WORKS INTO CENTRAL AND SOUTHERN CWA
THIS AFTN WITH MID 70 DWPTS EXPECTED. AS SUCH...ELECTED TO HOIST
HEAT ADV FOR TRI STATE AREA INCLUDING NE KY AND EXTENDING EAST TO
PUTNAM. NORTHERN TIER OF COUNTIES IN ADV FROM JACKSON OH TO MASON WV
A LITTLE MORE WORRISOME IN MEETING CRITERIA GIVEN MODEL LOCATION OF
BOUNDARY IN AFTN. THOUGH THESE WEAK BOUNDARIES NORMALLY END UP BEING
MUCH SLOWER THAN MODELS SUGGEST.
MET AND MAV ARE FINALLY IN DECENT AGREEMENT ON HIGHS TODAY AND LOWS
TONIGHT AND USED THIS AS A BASE AND TWEAKED HERE OR THERE BASED ON
RECENT DAYS. THIS ESSENTIALLY GIVES A CARBON COPY OF YESTERDAY
REGARDING TEMPS...ABSENT CONVECTION. EXCEPTION WOULD BE LOWS TONIGHT
ACROSS THE NORTH WHERE DRIER AIR WILL WORK DOWN FROM NORTH ALLOWING
TEMPS TO DIP DOWN INTO LOW TO MID 60S.
&&
.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
MODELS SHOW A REINFORCING COLD FRONT PUSHING SOUTHWARD ON
WEDNESDAY. MOISTURE IS NOT ABUNDANT...BUT MUST RESPECT A FRONT
THIS TIME OF YEAR...SO KEPT SOME POPS WITH THIS BOUNDARY. MODELS
SHOW THE FRONT STALLING IN SOUTHWEST VIRGINIA...SO KEPT A SMALL
POP ON THURSDAY IN THE FAR SOUTH. MOISTURE THEN BEGINS TO RETURN BACK
NORTHWARD ON FRIDAY.
&&
.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
HPC FORECAST GENERALLY FOLLOWED...WITH SOME TWEAKS.
SURFACE HIGH PRESSURE WILL PUSH EAST EARLY IN THE PERIOD. AS A
RESULT...TEMPERATURES EARLY SHOULD BE COOLER...WITH READINGS
RETURNING TO NORMAL LATER IN THE PERIOD.
MAIN QUESTION FOR THIS PERIOD IS NORTHWEST FLOW EARLY IN THE
PERIOD...WITH THE UPPER RIDGE BUILDING EAST ACROSS THE AREA.
BECAUSE OF THIS...MAINTAINED HPC CHANCE/SLIGHT CHANCE POPS. POPS
SHOULD BE SOMEWHAT DIURNAL IN NATURE.
&&
.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
SOME STRATUS ACROSS NORTHERN REACHES OF OH RVR THIS MORNING WILL
PRODUCE IFR CIGS FOR KPKB TIL ABOUT 13Z...AFTER WHICH IT SHOULD
MIX OUT.
WEAK FRONTAL BOUNDARY WILL SETTLE INTO THE AREA THIS
MORNING...SAGGING INTO THE SOUTH BY AFTN AND BECOMING DIFFUSE IN
NATURE. HOWEVER...ENOUGH CONVERGENCE MAY BE PRESENT IN COMBINATION
WITH HEATING AND HI HUMIDITY TO SPARK OFF CONVECTION ALONG AND
ESPECIALLY SOUTH OF I64 CORRIDOR IN THE AFTN. HAVE INSERTED CB IN
TAFS FOR THOSE LOCATIONS FOR NOW.
EXTENT OF FG TONIGHT HIGHLY DEPENDENT ON CLOUD COVER AND RAINFALL.
THINK NORTHERN SITES STAND BEST CHC FOR IFR OR WORSE FG WITH
BOUNDARY SOUTH OF THEM.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z WEDNESDAY...
FORECAST CONFIDENCE: MEDIUM
ALTERNATE SCENARIOS: TIMING AND EXTENT OF CONVECTION TODAY. FOG
MAY BE MORE WIDESPREAD TONIGHT DEPENDING ON CLOUD COVER AND
RAINFALL.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
EDT 1HRLY 10 11 12 13 14 15 16 17 18 19 20 21
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY H H H H H H H H H H H H
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY M H H H H H H H H H H H
AFTER 12Z WEDNESDAY...
NO WIDESPREAD IFR CONDITIONS EXPECTED ATTM.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR WVZ005>007-013-
014.
OH...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR OHZ083-086-087.
KY...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR KYZ101>103-105.
VA...NONE.
&&
SYNOPSIS...JSH/RPY/30
NEAR TERM...26/30
SHORT TERM...RPY
LONG TERM...JSH
AVIATION...30HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 349 AM EDT TUE JUL 12 2011 OHZ083-086-WVZ007-014-130800- JACKSON-GALLIA-MASON-PUTNAM- 349 AM EDT TUE JUL 12 2011 ...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OHZ066-067-075-076-084-085-WVZ008>011-015>020-027>032-036>040-046- 047-130800- PERRY-MORGAN-ATHENS-WASHINGTON-VINTON-MEIGS-JACKSON-WOOD-PLEASANTS- TYLER-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR- POCAHONTAS-RANDOLPH- 349 AM EDT TUE JUL 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KYZ101>103-105-OHZ087-WVZ005-006-013-130800- GREENUP-CARTER-BOYD-LAWRENCE-WAYNE-CABELL-LINCOLN- 349 AM EDT TUE JUL 12 2011 ...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...WITH A THREAT FOR DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. VAZ003-004-WVZ024>026-033>035-130800- DICKENSON-BUCHANAN-MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH- 349 AM EDT TUE JUL 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND SOUTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...WITH A THREAT FOR DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
4 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322473, 322474, 322475, 322476.